Alert archive / New Mexico / Flash Flood Warnings in 2009

Flash Flood Warning 36, NWS El Paso, TX

September 19, 2009Grant County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Sep 19, 2009, 3:58 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2009, 3:58 PM MDT (21:58 UTC)
Expired
Sep 19, 2009, 4:45 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

Counties Grant County, NM, Sierra County, NM

The radar

The El Paso radar (KEPZ), 141 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 192158
FFWEPZ
NMC017-051-192245-
/O.NEW.KEPZ.FF.W.0036.090919T2158Z-090919T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
358 PM MDT SAT SEP 19 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SIERRA COUNTY IN SOUTH CENTRAL NEW MEXICO...
  EAST CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 445 PM MDT

* AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HIGHWAY 35
SOUTH OF MIMBRES...SAN LORENZO AND HIGHWAY 61 SOUTH OF SAN LORENZO...
HIGHWAY 27 SOUTH OF HILLSBORO...AND LARGE ARROYOS WEST OF HIGHWAY 187
WEST OF GARFIELD TO ARREY/

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING ALONG SMALL
STREAMS AND ARROYOS...ROADS...AND LOW LYING AREAS ALONG THE
BANKS OF STREAMS AND ARROYOS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3275 10818 3286 10816 3284 10734 3276 10730
      3261 10748

$$

PARK
1 follow-up statement
000 
WGUS74 KEPZ 192243
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
443 PM MDT SAT SEP 19 2009

NMC017-051-192253-
/O.EXP.KEPZ.FF.W.0036.000000T0000Z-090919T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-SIERRA NM-
443 PM MDT SAT SEP 19 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR SOUTHWESTERN
SIERRA AND EAST CENTRAL GRANT COUNTIES...

LAT...LON 3275 10818 3286 10816 3284 10734 3276 10730
      3261 10748

$$

PARK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 2:47 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 19, 2:47 PM MDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
247 PM MDT SAT SEP 19 2009

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE THROUGH REGION THIS AFTERNOON
AND TONIGHT WITH SCATTERED MOUNTAIN AND ISOLATED LOWLAND
THUNDERSTORMS POSSIBLE. A DRIER NORTHWEST FLOW WILL MOVE INTO THE
AREA ON SUNDAY AND MONDAY WITH TEMPERATURES NEAR SEASONAL NORMALS.
A STRONG COLD FRONT WILL MOVE INTO THE AREA MONDAY NIGHT WITH MUCH
COOLER TEMPERATURES EXPECTED FOR TUESDAY. AN UPPER LEVEL LOW WILL
DRIFT OVER THE MIDDLE OF THE NATION FOR MUCH OF NEXT WEEK...
KEEPING THE REGION UNDER A NORTHERLY FLOW. THE LOCAL AREA WILL
REMAIN GENERALLY DRY THROUGH THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...
THE SHORT TERM FORECAST REMAINS ON TRACK AS AN UPPER LEVEL TROUGH
MOVES THROUGH THE STATE THIS AFTERNOON AND TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED UNDER THE TROUGH AND
SHOULD CONTINUE THROUGH THE EVENING. SOME OF THE STORMS WILL
PRODUCE PERIODS OF SMALL AND HEAVY RAINFALL BUT ACCUMULATIONS WILL
GENERALLY BE SPOTTY. STORMS SHOULD TAPER OFF AND END AROUND
MIDNIGHT AS THE TROUGH SHIFTS MORE EAST OF THE AREA. SUNDAY SHOULD
BE GENERALLY DRY AS THE TROUGH AND THE BULK OF THE MOISTURE
FURTHER EAST OF THE REGION. A FEW ISOLATED STORMS MAY BE POSSIBLE
OVER THE HIGHER TERRAIN BUT MOST OF THE FORECAST AREA WILL REMAIN
DRY.

MONDAY WILL SEE DRY CONDITIONS AND NEAR NORMAL TEMPERATURES AS THE
NORTHWESTERLY FLOW ALOFT CONTINUES. FURTHER NORTH THE MODELS
PROJECT A LARGE UPPER LOW TO DROP SOUTH INTO THE PLAINS STATES.
ASSOCIATED WITH THIS LOW IS A VERY STRONG SURFACE COLD FRONT THAT
WILL MOVE INTO THE AREA MONDAY NIGHT. THIS FRONT SHOULD BRING
STRONG NORTHERLY TO NORTHEASTERLY WINDS TO THE REGION MONDAY NIGHT
AND TUESDAY. SIGNIFICANT COOLING WILL OCCUR BEHIND THE FRONT WITH
DAYTIME HIGH TEMPERATURES NEAR 70 FOR THE DESERT LOWLANDS. UPSLOPE
FLOW ALONG THE EASTERN FLANKS OF THE SACRAMENTO MOUNTAINS MAY
RESULT IN LIGHT RAIN AND LOW CLOUDS.

FOR THE LATTER PART OF TUESDAY AND THE REMAINDER OF THE WEEK THE
FORECAST IS MUCH MORE UNCERTAIN. PREVIOUS MODEL RUNS HAVE KEPT THE
LARGE LOW OVER THE PLAINS STATES WITH THE LOCAL AREA UNDER A DRY
AND STABLE NORTHERLY FLOW. RECENT RUNS OF THE GFS MODEL HAVE BEEN
THE OUTLIER IN BRINGING THE LOW TO THE FOUR CORNERS REGION LATE
TUESDAY. THE POSITION OF THIS LOW MAY HAVE A BIG AFFECT ON THE
LOCAL WEATHER PATTERN WITH POSSIBLE RAIN. I HAVE NOTED THAT THE
MOST RECENT RUNS OF THE NAM AND ECMWF ARE DRIFTING CLOSER TO THE
GFS SOLUTION BUT STILL HAVE NOT STRAYED TOO FAR FROM THEIR
PREVIOUS RUNS. AT THIS TIME WILL CONTINUE TO OPT FOR A DRIER
FORECAST PATTERN FOR THE REMAINDER OF NEXT WEEK WITH THE LOW
REMAINING NORTH AND EAST OF THE FORECAST AREA. HOPEFULLY...LATER
MODEL RUNS WILL BEGIN TO CONVERGE AROUND A STABLE SOLUTION.

&&

.AVIATION...VALID..20/00Z-21/00Z...
UPPER LEVEL TROUGHING PERSISTS OVER THE REGION...WITH AN EMBEDDED
SHORTWAVE TROUGH NOW EVIDENT ON WATER VAPOR IMAGERY OVER
EAST-CENTRAL ARIZONA AND WEST-CENTRAL NEW MEXICO.  AS THIS TROUGH
SWINGS THROUGH...SCATTERED TSRA OVER THE GILA THIS AFTERNOON WILL
SPREAD INTO THE LOWLANDS.  DIFFICULT TO PINPOINT WHERE A TEMPO GROUP
MAY BE NECESSARY...BUT THE GREATEST RISK APPEARS TO BE FARTHER
WEST... SAY AT KDMN/KTCS.  WILL LIKELY SEE MORE OF A DIURNAL TREND
TO CONVECTION THIS EVENING COMPARED TO THE PAST FEW NIGHTS...WITH
VFR PREVAILING AFTER 03Z.  DRIER CONDITIONS TOMORROW SHOULD KEEP
THUNDER MORE ON THE ISOLATED SIDE AND FAVORING THE HIGHER TERRAIN.

&&

.FIRE WEATHER...
DRIER AIR WILL BEGIN TO FILTER INTO THE AREA ON SUNDAY...ALONG WITH
WARMING TEMPS ALOFT.  THIS ALL POINTS TOWARDS A DECREASE IN
THUNDERSTORM COVERAGE ON SUNDAY...WITH ISOLATED STORMS FAVORING THE
HIGHER ELEVATIONS.  A STRONG BACKDOOR COLD FRONT WILL PUSH
IN FROM THE NORTHEAST LATE MONDAY NIGHT.  THIS WILL RESULT IN COOLER
TEMPERATURES AND A SLIGHT BOOST IN LOW LEVEL MOISTURE TUESDAY...
BUT WIDESPREAD PRECIP IS NOT EXPECTED AT THIS TIME AS MOISTURE WILL
BE LACKING ALOFT.  THE FORECAST BECOMES MUCH MORE UNCLEAR BY MID-WEEK
AS A CUT-OFF LOW DEVELOPS OVER THE GREAT PLAINS.  FORECAST MODELS
GENERALLY KEEP US DRY AND COOL THROUGH THIS PERIOD...BUT THERE ARE
STILL A FEW OUTLIERS SUGGESTING THE LOW WILL SHIFT WESTWARD ALL THE
WAY TO ARIZONA...WHICH WOULD INCREASE THE CHANCES FOR SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 62  88  64  91  58 /  20  10  10   0  10
SIERRA BLANCA TX        56  87  57  89  52 /  20  10  10   0  10
LAS CRUCES              59  88  61  91  55 /  20  10  10   0  10
ALAMOGORDO              56  87  57  89  52 /  20  10  10   0  10
CLOUDCROFT              39  66  39  69  38 /  20  10  10  10  10
TRUTH OR CONSEQUENCES   55  86  57  88  53 /  20  10  10   0  10
SILVER CITY             52  82  54  84  51 /  20  10  10   0   0
DEMING                  58  87  59  89  54 /  20  10  10   0   0
LORDSBURG               58  87  59  89  54 /  20  10  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/25
Hazardous weather outlook, Sep 19, 10:54 AM MDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1054 AM MDT SAT SEP 19 2009

NMZ022>025-030>032-TXZ055-056-201700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1054 AM MDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED MOUNTAIN
AND ISOLATED LOWLAND SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING. PERIODS OF SMALL HAIL...HEAVY RAINFALL AND
WIND GUSTS TO 45 MPH ARE POSSIBLE. SOME LOCALIZED MINOR FLOODING
IS POSSIBLE ALONG DRAINAGES AND LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRYING TREND IS
EXPECTED TO OCCUR THROUGH THE PERIOD WITH LITTLE CHANCE FOR
SHOWERS OR THUNDERSTORMS. A STRONG COLD FRONT WILL PUSH INTO THE
AREA MONDAY NIGHT WITH STRONG WINDS AND MUCH COOLER TEMPERATURES
EXPECTED. UPSLOPE CONDITIONS ALONG THE EASTERN FLANK OF THE
SACRAMENTO MOUNTAINS MAY GENERATE FOG AND LIGHT RAIN AS FRONT
MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 1:41 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Sierra3 hr
Sep 19, 4:53 PM MDTAreal Flood AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Sierra3 hr

Nearby

Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.